New Jersey, 2002

Hail and Damaging Wind in New Jersey, August 2, 2002

August 2, 2002 · NWS PHI · 2 events in 1 county or zone

The worst meteorological phenomenon to cause damage in Monmouth County since the December 1992 nor'easter moved through the county during the evening of the 2nd. A complex of severe thunderstorms brought hurricane force wind gusts across the county and downed thousands of trees and power lines and hundreds of poles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The worst meteorological phenomenon to cause damage in Monmouth County since the December 1992 nor'easter moved through the county during the evening of the 2nd. A complex of severe thunderstorms brought hurricane force wind gusts across the county and downed thousands of trees and power lines and hundreds of poles. Dozens of homes and vehicles were damaged by fallen trees. Forty-four of the fifty-three municipalities in the county reported damage from the storm. A state of emergency was declared in the county as 168,000 homes and businesses lost power. It took until August 8th for power to be fully restored. The loss of power was exacerbated by the unusually hot and humid weather. Food in supermarkets spoiled. Many businesses were closed on Saturday the 3rd. The county opened cooling centers in Middletown and Long Branch to help residents with the heat. Jersey Central Power and Light distributed water and dry ice. The preliminary damage estimate was 10.2 million dollars. Hardest hit municipalities included Allenhurst Borough, Deal Borough, Fair Haven Borough, Long Branch City, Middletown Township, Oceanport Borough, Shrewsbury Township, Tinton Falls Borough, Union Beach Borough and West Long Branch Borough. No deaths or serious injuries were reported during the storm, but a couple of deaths and injuries occurred during the clean-up. Debris along roadways was stacked six feet high. A wind gust to 83 mph was measured at the North Shrewsbury Ice Boat Clubhouse before the instrument broke. In Eatontown Borough, the Old Orchard Country Club lost 123 trees. Two hundred other trees (5 to 6 feet in diameter) were badly damaged. Another golf course lost 50 trees. In Fair Haven Borough, a 40-year-old man died after removing tree debris. About 10 to 15 trees fell on and badly damaged homes. Some downed trees were up to 250 years old and eight feet in diameter. Thirty streets were impassable. In Little Silver Borough, a dog was killed when a tree fell through a house. Roads were closed through the 4th. Long Branch City was "pummeled". Thirty-five percent of the city still did not have power on the 5th. Power lines were knocked down on major roadways. Emergency services responded to 200 calls of downed trees and wires and flooding. In Middletown Township, hundreds of trees also fell. One couple was displaced after a giant oak tree fell through their home. A public works employee was injured while he was clearing an apparently dead power line. In Monmouth Beach Borough, only two percent of the borough had power after the thunderstorms moved through. In Ocean Township, a house was damaged by downed trees. Many mature trees crashed onto township golf courses closing them for four days. In Red Bank Township, several homes were damaged by fallen trees. Most of the downtown area was without power into the fourth. In Ocean Township, one house was damaged by downed trees. A couple of golf courses were closed through the 4th because of tree damage. The deputy police chief in Sea Bright suffered a heart attack after a day of clearing brush. In Tinton Falls Borough, one house was completely destroyed by downed trees. Fifty trees blocked roadways. One man suffered minor injuries after a large oak tree crashed into his house. A tree also fell onto borough hall, but did not damage it. In West Long Branch Borough, Monmouth University suffered extensive damage. Thirty large trees came down on campus. The wind peeled the roof from the Willow Hall dormitory. Heavy ain then exacerbated the damage. A large tree fell through the Garden Apartments Residence Hall. All offices of the university were closed for five days. Damage to the university alone was estimated at 1.5 million dollars. A three story office building was badly damaged after its roof was torn off and rain inundated it. It was expected to take a couple of months to repair the building.The line of thunderstorms wreaked havoc on the infrastructure of Jersey Central Power and Light. Systemwide the thunderstorms knocked out power to 200,000 of its customers (168,000 in Monmouth County). The storm damaged 2,200 power lines and 420 poles. Of the 200,000 initial outages systemwide, 148,000 still did not have power restored the evening of the 3rd. The number dropped to 86,000 the afternoon of the 4th, 69,300 the evening of the 4th, 45,000 the afternoon of the 5th, 35,000 the morning of the 6th (all in Monmouth County), 10,000 the evening of the 6th, less than 1,000 the evening of the 7th and the last few (in Rumson Borough) until 1140 a.m. EDT on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 2, 2:22 PM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Aug 2, 2:22 PM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
322 PM EDT FRI AUG 2 2002

AS OF 200 PM SCT CONVTN HAS FIRED JUST N OF SUSSEX N AND JUST S OF
SUSSEX S. WL CARRY A REST OF TDA PERIOD FOR MOST IF NOT ALL ZONES
FOR CHC TRW...THEN A CHC ALL ZONES TNGT IN VIEW OF SOME UPPER
SUPPORT AND SFC FNT ENTERING THE AREA FM THE NW. SERN ZONES MAY HAVE
LESS CHC AFT THE EVENING BUT THIS CAN BE ADDRESSED ON EVE UPDATE.
ANY TSTMS MAY BE QUITE STG IN VIEW OF HI INSTABY AND CAPES.

FNT HANGS UP IN CNTRL PTNS OF THE CWA SAT AND WASHES OUT. PVA DRIFTS
THRU THE AREA SAT AND BEST MSTR DRIFTS S OVR SRN ZONES. WL CARRY A
CHC OF MAINLY AFTN TRW RDG/TTN/NEW BRUNSWICK LINE AND S..OTHERWISE
PTLY CLDY/PTLY SUNNY. CUD BE SOME EVENING CLDS SPCLY CNTRL/S SAT BUT
MO CLR CONDS ARE XPCD SAT NITE AS ANY CONVTV DEBRIS WANES...WITH
MOSUNNY SKIES FCST FOR SUN. NEXT FNT LOOKS TO BE MON NITE / ERY TUE
SO WL CONFINE POPS THERE FOR THE XTDD PD...WITH NICER WX AND MORE
SEASONABLE TEMPS TUE THRU FRI.

TEMPS...SLGTLY LESS HOT CONDS ARE XPCD TO PREVAIL SAT (ALTHO WARMER
THAN WE HAD FCST PREVIIOUSLY) AS NO REAL AMS CHG TAKES PLACE FOR
CNTRL/SRN ZONES...MAYBE A FEW DEGS COOLER FOR NWRN ZONES. WL CONT
THE EXCESSIVE HEAT WRNG FOR HIGHLY URBANIZED AREAS IN AND ARND PHL
THRU SAT...SINCE HEAT INDICES AGAIN REACH ARND 100 SAT...AND MINS
TNGT WON/T BE APPRECIABLY LWR THAN LAST NITE...WITH CONTD HI DPTS.
NEW NPWPHI WL BE ISSUED. PERHAPS A CPL DEGS LESS SUN FOR BOTH T AND
TD.

NOTHING UP FOR THE MARINE.

MPO   65  88  63  88 /  30  10   0   0
ABE   69  92  66  91 /  30  20   0   0
RDG   71  93  68  92 /  30  30   0   0
PHL   75  94  73  93 /  30  30   0   0
12N   68  90  65  90 /  30  10   0   0
SMQ   72  93  69  92 /  30  20   0   0
TTN   73  93  71  92 /  30  30   0   0
MIV   73  92  72  91 /  30  30   0   0
ACY   77  90  76  89 /  30  30   0   0
ILG   74  93  72  92 /  30  30   0   0
DOV   73  92  72  92 /  30  30   0   0
GED   74  93  73  93 /  30  30   0   0
ESN   74  93  73  92 /  30  30   0   0

.PHI...EXCESSIVE HEAT WARNING THROUGH SAT FOR THE HIGHLY URBANIZED
       AREAS IN AND ARND PHL...CAMDEN...TRENTON AND WILMINGTON
       (PAZ067>071...NJZ015-017-018-019 AND DEZ001).
MARINE...NONE.

In the hours before

Special weather statement, Aug 2, 4:04 PM EST, 3 hours 36 minutes before
NJZ001-007-008-030100-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
504 PM EDT FRI AUG 2 2002

...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A
   SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT THAT
   INCLUDES THE COUNTIES OF SUSSEX..WARREN..AND MORRIS IN
   NORTHERN NEW JERSEY...

SCATTERED THUNDERSTORMS DEVELOPING OVER THE NORTHERN POCONOS AND
SOUTHEASTERN NEW YORK STATE WILL DROP SOUTHEAST ACROSS NORTHERN
NEW JERSEY THIS EVENING. SOME OF THE STORMS MAY BE ACCOMPANIED
BY SMALL HAIL AND POSSIBLE WIND GUSTS TO 60 MPH.

RPW

The radar

The Philadelphia radar (KDIX), 37 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Monmouth

When
August 2, 7:40 PM EST to 8:20 PM EST
Where
Monmouth County, Countywide
Measured
72 kt (83 mph)
Property damage
$10 million
Reported by
EMERGENCY MANAGER
Coordinates
40.267, -74.300

Hail, Monmouth

When
August 2, 7:55 PM EST
Where
Monmouth County, Hazlet
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.417, -74.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318054, 5318055.